Tags

Type your tag names separated by a space and hit enter

Life-threatening diphenhydramine toxicity presenting with seizures and a wide complex tachycardia improved with intravenous fat emulsion.
Am J Ther. 2014 Nov-Dec; 21(6):542-4.AJ

Abstract

Diphenhydramine toxicity manifests with signs of anticholinergic toxicity; therapy is generally supportive. In rare cases, patients can also present with a wide complex tachycardia due to sodium channel blockade. Treatment involves sodium bicarbonate. Lidocaine and hypertonic saline are used for arrhythmias refractory to sodium bicarbonate. Although intravenous fat emulsion (IFE) therapy is proposed as an adjunctive therapy due to the lipophilicity of diphenhydramine (octanol/water partition coefficient of 3.3), successful use of IFE after a confirmed sole ingestion of diphenhydramine is not previously reported. We present the case of a 30-year-old woman presenting with seizures, a wide complex tachycardia, and cardiovascular collapse after an ingestion of diphenhydramine refractory to other therapies with rapid improvement after IFE administration.

Authors+Show Affiliations

1Barnes-Jewish Hospital, Division of Emergency Medicine, St Louis, MO; 2Division of Emergency Medicine, Washington University School of Medicine, St Louis, MO; and Barnes-Jewish Hospital, Department of Pharmacy, St Louis, MO.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

24096706

Citation

Abdelmalek, Dimyana, et al. "Life-threatening Diphenhydramine Toxicity Presenting With Seizures and a Wide Complex Tachycardia Improved With Intravenous Fat Emulsion." American Journal of Therapeutics, vol. 21, no. 6, 2014, pp. 542-4.
Abdelmalek D, Schwarz ES, Sampson C, et al. Life-threatening diphenhydramine toxicity presenting with seizures and a wide complex tachycardia improved with intravenous fat emulsion. Am J Ther. 2014;21(6):542-4.
Abdelmalek, D., Schwarz, E. S., Sampson, C., Halcomb, S. E., McCammon, C., Arroyo-Plasencia, A., Stenger, A., Krehbiel, N., & Mullins, M. E. (2014). Life-threatening diphenhydramine toxicity presenting with seizures and a wide complex tachycardia improved with intravenous fat emulsion. American Journal of Therapeutics, 21(6), 542-4. https://doi.org/10.1097/MJT.0b013e318281191b
Abdelmalek D, et al. Life-threatening Diphenhydramine Toxicity Presenting With Seizures and a Wide Complex Tachycardia Improved With Intravenous Fat Emulsion. Am J Ther. 2014 Nov-Dec;21(6):542-4. PubMed PMID: 24096706.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Life-threatening diphenhydramine toxicity presenting with seizures and a wide complex tachycardia improved with intravenous fat emulsion. AU - Abdelmalek,Dimyana, AU - Schwarz,Evan S, AU - Sampson,Christopher, AU - Halcomb,Sarah E, AU - McCammon,Craig, AU - Arroyo-Plasencia,Anna, AU - Stenger,Adam, AU - Krehbiel,Nick, AU - Mullins,Michael E, PY - 2013/10/8/entrez PY - 2013/10/8/pubmed PY - 2015/7/7/medline SP - 542 EP - 4 JF - American journal of therapeutics JO - Am J Ther VL - 21 IS - 6 N2 - Diphenhydramine toxicity manifests with signs of anticholinergic toxicity; therapy is generally supportive. In rare cases, patients can also present with a wide complex tachycardia due to sodium channel blockade. Treatment involves sodium bicarbonate. Lidocaine and hypertonic saline are used for arrhythmias refractory to sodium bicarbonate. Although intravenous fat emulsion (IFE) therapy is proposed as an adjunctive therapy due to the lipophilicity of diphenhydramine (octanol/water partition coefficient of 3.3), successful use of IFE after a confirmed sole ingestion of diphenhydramine is not previously reported. We present the case of a 30-year-old woman presenting with seizures, a wide complex tachycardia, and cardiovascular collapse after an ingestion of diphenhydramine refractory to other therapies with rapid improvement after IFE administration. SN - 1536-3686 UR - https://www.unboundmedicine.com/medline/citation/24096706/Life_threatening_diphenhydramine_toxicity_presenting_with_seizures_and_a_wide_complex_tachycardia_improved_with_intravenous_fat_emulsion_ L2 - http://ovidsp.ovid.com/ovidweb.cgi?T=JS&PAGE=linkout&SEARCH=24096706.ui DB - PRIME DP - Unbound Medicine ER -